Alert archive / North Carolina / Flash Flood Warnings in 2019

Flash Flood Warning 19, NWS Raleigh, NC

August 2, 2019Chatham County, Wake County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 2, 2019, 8:03 PM EDT for Chatham County, Wake County, North Carolina. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2019, 8:03 PM EDT (00:03 UTC)
Expired
Aug 2, 2019, 11:00 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Chatham County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 29 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 8:40 PM EDTHEAVY RAIN 5.292 Nw Apex, NCSTORM TOTAL RAINFALL TODAY NEAR HIGHWAYS 55 AND 64.
Aug 2, 9:15 PM EDTFLASH FLOOD3 Nw Apex, NCNUMEROUS ROADS FLOODED INCLUDING JENKS AT W. WILLIAMS, HIGHWAY 64 AT W. WILLIAMS, OLIVE CHAPEL RD. NEAR PEARSON FARMS, AND KELLY RD. JUST SOUTH OF HIGHWAY 64. REPORTED BY APEX PD.
Aug 2, 9:40 PM EDTFLASH FLOOD1 Nw Cary, NCNUMEROUS ROADS FLOODED IN CARY INCLUDING HIGH HOUSE ROAD BETWEEN CARY PARKWAY AND DAVIS DR., JAMES JACKSON AVE. NEAR DARRINGTON DR., AND CARY PARKWAY AT WEST HIGH ST. REPORTED BY TOWN OF CARY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 72 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2019-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2019-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WGUS52 KRAH 030003
FFWRAH
NCC037-183-030300-
/O.NEW.KRAH.FF.W.0019.190803T0003Z-190803T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
803 PM EDT Fri Aug 2 2019

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Northwestern Wake County in central North Carolina...
  Northeastern Chatham County in central North Carolina...

* Until 1100 PM EDT
  
* At 801 PM EDT, Doppler radar indicated a slow moving thunderstorm
  producing flooding across the warned area. Up to two inches of rain
  have already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Raleigh, Cary, Garner, Rdu International, Apex, Holly Springs,
  Morrisville, Crosswinds Campground, Lake Wheeler and William B
  Umstead State Park.

Additional rainfall amounts of one to three inches per hour are 
possible in the warned area during the next hour or so.

This includes the following flood prone areas...Dana Drive near
Walnut Creek...Hillsborough Street near Chapel Hill Road...Atlantic
Avenue near Hodges Street and Avent Ferry near Trailwood Drive.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Be 
especially cautious at night when it is harder to recognize the 
dangers of flooding.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many 
roads and intersections in the area will quickly flood. Do not enter 
or cross flowing water or water of unknown depth. 

&&

LAT...LON 3597 7858 3576 7854 3568 7870 3568 7901
      3586 7899 3587 7883

$$

10
2 follow-up statements
548 
WGUS72 KRAH 030105
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
905 PM EDT Fri Aug 2 2019

NCC037-183-030300-
/O.CON.KRAH.FF.W.0019.000000T0000Z-190803T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wake NC-Chatham NC-
905 PM EDT Fri Aug 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTHWESTERN WAKE AND NORTHEASTERN CHATHAM COUNTIES...

At 902 PM EDT, Doppler radar indicated heavy rain across the warned 
area. Two to three inches of rain has already fallen since 730 pm. 
Flash flooding has already been reported, with at least one road 
closure in Cary due to high water.

Some locations that will experience flooding include...
Raleigh, Cary, Garner, Rdu International, Apex, Holly Springs,
Morrisville, Crosswinds Campground, Lake Wheeler and William B
Umstead State Park.

Additional rainfall amounts of one half to one inch are possible in 
the warned area. Standing water will be slow to recede, and creeks 
will continue to run high or exceed their banks for another few 
hours. 

This warning includes the following flood prone areas...Dana Drive 
near Walnut Creek...Hillsborough Street near Chapel Hill 
Road...Atlantic Avenue near Hodges Street and Avent Ferry near 
Trailwood Drive.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding.

Do not enter or cross flowing water or water of unknown depth. 

&&

LAT...LON 3597 7858 3576 7854 3568 7870 3568 7901
      3586 7899 3587 7883

$$

GIH
971 
WGUS72 KRAH 030302
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1102 PM EDT Fri Aug 2 2019

NCC037-183-030312-
/O.EXP.KRAH.FF.W.0019.000000T0000Z-190803T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wake NC-Chatham NC-
1102 PM EDT Fri Aug 2 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN WAKE AND NORTHEASTERN
CHATHAM COUNTIES HAS EXPIRED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3597 7858 3576 7854 3568 7870 3568 7901
      3586 7899 3587 7883

$$

77

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:45 PM EDT, 5 hours 18 minutes earlier.

Area forecast discussion, Aug 2, 2:45 PM EDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
245 PM EDT Fri Aug 2 2019

.SYNOPSIS...
A weak cold front will stall over central North Carolina through the
weekend, keeping a high chance of afternoon and evening showers and
thunderstorms in the forecast. A steady stream of deep moisture from
the Gulf of Mexico will keep our weather unsettled into early next
week.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 200 PM Friday...

A quasi-stationary front continues to meander across central NC, now
situated along or just east of the US-1 corridor. West of this
boundary features an airmass characterized by mid 60 degree
dewpoints and a fading cirrus deck. Further east, dewpoints remain
seasonable, generally in the lower 70s with a quickly developing low
level cumulus deck becoming evident, especially along and east of I-
95. 12z upper-air analysis out of GSO/MHX features these differences
quite well, with lingering instability present across the NC/SC
Coastal Plain helping to propel convection much of this morning,
including some pesky cells lingering across the southernmost
portions of Sampson County, likely sustained along an old stalled
convective outflow boundary.

Shower and storm coverage is expected to increase shortly,
especially along and east of the boundary, where both surface and
mid-level instability remains the highest. 12z or later CAM
solutions generally agree with this prospect, featuring a generally
east/southeast to west/northwest propagating outflow initiated line
of showers and storms sliding into our Coastal Plain counties by
19z/3pm, approaching the US-1 Triangle Corridor by 21z/5pm, and
eventually the triad region by 23z/7pm. Still some uncertainty on
how much convection will persist as the boundary propagates west
into more stable areas, but thinking most areas will retain at least
enough instability this afternoon and evening to feature a period of
showers and storms. The primary hazard remains locally heavy
rainfall, which could result in localized urban and small stream
flooding or even pockets of flash flooding. Similar to previous
days, a localized strong wind gust (with little lead time) and some
sub-severe hail will also be possible in any strong storms that do
form; however, the lack of instability seems to indicate a general
decreasing threat for that. Lightning will also remain a hazard, but
likely much less numerous especially across the western zones thanks
to substantially skinnier CAPE profiles.

Temperatures seem to be on track this afternoon, likely to top out
in the mid to upper 80s (southeast) to low 80s (northwest). Tonight,
low temperatures will settle on either side of 70 degrees with
patchy fog and stratus.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 245 PM Friday...

Broad scale upper troughing is expected to persist across the
eastern CONUS to begin the weekend as the upper low begins to
migrate inland into the Gulf Coast states and Bermuda High pressure
slides east further into the Atlantic. At the surface, the quasi-
stationary front is expected to continue meandering across central
NC, likely stalling along or just east of the I-95 corridor by
Saturday morning, helping to maintain a more moisture rich airmass
to the east and a slightly drier and more stable airmass to the
west. This should help keep the focus for highest shower and
thunderstorm coverage further east in the NC Coastal Plain, with
lessening POPs as you push north and west into a slightly drier and
more stable environment. Afternoon temperatures will once again be
tempered a bit by mid to upper level clouds overhead, forecast to
top out in the middle 80s area-wide. Overnight lows will dip into
the upper 60s to lower 70s with a linger shower and patchy
stratus/fog development possible.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 310 AM Friday...

There will continue to be a good chance to likelihood of mainly
afternoon and evening showers/thunderstorms Sunday through Tuesday.
The higher POP/QPF Sunday may end up being in the eastern part of NC
as it stands now. This is where the highest low level moisture
will be located along near the nearly stationary front. Highs
generally in the 80s are expected again Sunday. Monday and Tuesday...
the chance of showers and thunderstorms should increase
again across the region. This occurs as the mid level trough
reloads over the TN Valley and moves east over the Mid-Atlantic
states late Monday and Tuesday. Locally heavy rainfall will be
the main hazard with the daily convection. Highs generally
in the mid 80s NW to around 90 in the SE. Lows 68-72.

Wednesday and Thursday... there should be a drop in shower
and thunderstorm chances in the rear of the departing trough.
Strong ridging is expected to extend east from the SW and Southern
Plains to the Appalachians, with rising heights for our region.
Slightly drier air will allow for hotter temperatures and less
convection. We will maintain slight to low chance POP, which will be
a bit below climatology. Highs return to the upper 80s to lower 90s.
Lows in the upper 60s to lower 70s.

&&

.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
As of 115 PM Friday...

VFR conditions continue across all of central NC as of 17z/1PM. This
trend should continue for the majority of the afternoon, with
intermittent and localized drops to MVFR/IFR possible with scattered
thunderstorm development, possibly persisting into the early
portions of the overnight hours. Timing for the storm formation is a
bit more uncertain today, so have sided with climatology favored
diurnal POPs, with a general SE to NW type convective initiation
motion. Storms should begin to die off slowly after sunset, allowing
at least patchy MVFR/IFR fog/stratus formation, primarily just before
sunrise Saturday. Plenty of uncertainty on coverage, especially
after a few persistent mornings with little to none observed across
the area. Still, thinking the best chance will be across the
northwest which may see a bit less cirrus overhead tonight,
especially in areas that see appreciable rainfall Friday evening.
Stratus/fog should burn off with some CIG clearing possible on
Saturday, with additional shower and storm development possible
Saturday afternoon, primarily after 18z.

Looking beyond 18z Saturday, the wet pattern will persist through
early next week, with daily chances for showers and storms mainly in
the afternoon and evening hours. Outside of the shower and storm
coverage, VFR parameters should hold true for the majority of the
time, with the exception of any early-morning sub-VFR fog and
stratus that may develop.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...JJM
SHORT TERM...JJM
LONG TERM...BSD/Badgett
AVIATION...JJM
Hazardous weather outlook, Aug 2, 2:54 PM EDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
254 PM EDT Fri Aug 2 2019

NCZ007>011-021>028-038>043-073>078-083>086-088-089-031900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
254 PM EDT Fri Aug 2 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon and evening
across central North Carolina. Locally heavy rain due to the very
slow movement of the storms may result in pockets of flash flooding.
Wind gusts to 45 to 50 mph, small hail, and frequent lightning will
also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are expected to persist each day through
Tuesday, mainly during the afternoon and evening hours. Locally
heavy rain, isolated damaging wind gusts, and frequent lightning
will be the primary hazards with the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Please send us any reports of wind damage, hail, or flooding
through the period.

In the hours before

Special weather statement, Aug 2, 4:39 PM EDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
439 PM EDT Fri Aug 2 2019

NCZ011-027-022145-
Nash NC-Halifax NC-
439 PM EDT Fri Aug 2 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NASH AND HALIFAX
COUNTIES UNTIL 545 PM EDT...

At 439 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Halifax to near
Nashville. Movement was west at 20 mph.

Wind gusts up to 40 mph will be possible with these storms.

Heavy rain and minor flooding will also be possible with these
storms.

Locations impacted include...
Rocky Mount, Roanoke Rapids, Nashville, Halifax, Dortches, Littleton,
Bailey, Red Oak, Enfield and Sharpsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3648 7776 3648 7764 3644 7762 3641 7755
      3637 7755 3634 7759 3631 7757 3629 7751
      3615 7770 3585 7784 3584 7790 3573 7821
      3577 7825 3583 7825 3630 7794 3638 7791
      3650 7790
TIME...MOT...LOC 2039Z 090DEG 17KT 3634 7765 3594 7802

10
Special weather statement, Aug 2, 6:37 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
637 PM EDT Fri Aug 2 2019

NCZ026-027-041-042-022330-
Nash NC-Johnston NC-Franklin NC-Wake NC-
637 PM EDT Fri Aug 2 2019

...AN AREA OF HEAVY RAIN WILL AFFECT SOUTHWESTERN NASH...WAKE...
NORTHERN JOHNSTON AND FRANKLIN COUNTIES UNTIL 730 PM EDT...

At 633 PM EDT, Doppler radar was tracking an area of heavy rain 8
miles east of Raleigh, moving west at 10 mph.

Heavy rain and minor flooding will be possible with this shower.
Additionally, wind gusts of up to 30 mph are possible with the
outflow winds progressing westward away from the showers.

Wind gusts up to 40 mph will also be possible with the heaviest
showers.

Locations impacted include...
Raleigh, Cary, Nashville, Louisburg, Wake Forest, Garner,
Fuquay-Varina, Clayton, Zebulon and Franklinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3586 7786 3577 7808 3574 7818 3573 7819
      3571 7816 3570 7816 3548 7864 3552 7870
      3559 7893 3582 7884 3602 7855 3614 7846
      3618 7816
TIME...MOT...LOC 2233Z 105DEG 9KT 3583 7850

10

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:12 PM EDTAreal Flood AdvisoryRAHCumberland, Hoke, Moore, Richmond, Scotland99 min
Aug 2, 10:53 PM EDTSpecial Weather StatementRAHAnson37 min

Nearby

Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.